South Dakota, 2004

Hail in South Dakota, July 14, 2004

July 14, 2004 · NWS UNR · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 14, 1:53 PM MST, 6 hours 22 minutes earlier.

Area forecast discussion, Jul 14, 1:53 PM MST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT WED JUL 14 2004

.DISCUSSION...CURRENT SURF ANALYSIS SHOWS WEAK AREA OF LOW PRES
OVER FAR SOUTHEAST MT WITH AREA OF HIGH PRES CENTERED OVER EASTERN
DAKOTAS. SOUTH TO SOUTHEAST WINDS PREVAIL OVER THE AREA...BREEZY AT
TIMES ACROSS THE WESTERN SD PLAINS. UPPER LEVEL HIGH REMAINS
CENTERED OVER CO. REGIONAL SAT AND RADAR SHOWING SOME ISOLATED
CONVECTION DEVELOPING OVER THE LARAMIE AND BIG HORN MTS...AS WELL AS
THE BLACK HILLS. SEVERE STORM IN PROGRESS OVER CENTRAL HILLS NOW.
WITH NOT MUCH IN THE WAY OF CHANGES TO UPPER LEVEL PATTERN OVER THE
NEXT FEW DAYS...THE GOING FORECAST IS IN PRETTY GOOD SHAPE AND ONLY
MINOR CHANGES HAVE BEEN MADE.

FOR LATE THIS AFT AND INTO TONIGHT...EXPECT CONVECTION OVER WY MTS
AND THE HILLS TO PROGRESS SOUTHEASTWARD THIS EVENING BEFORE
DISSIPATING. LAPS SHOWING CAPE OF 2000 TO 3000 J/KG ACROSS NORTHEAST
WY AND THE HILLS AREA RIGHT NOW. SHEAR STILL GOOD FOR SUPERCELLS
INTO THE EARLY EVENING. FURTHER NORTH...ANOTHER WAVE WILL MOVE OUT
OF NORTHERN MT AND INTO WESTERN ND AND NORTHERN SD OVERNIGHT. THIS
MAY ALSO BRING A FEW SHOWERS AND STORMS TO NORTHERN AND EASTERN PART
OF CWA.

ON THURSDAY...A MORE POTENT WAVE IS PROGGED TO CROSS THE AREA LATE
IN THE DAY AND DURING THE NIGHT. WILL UP POPS A BIT...ESPECIALLY
ACROSS NORTHERN AND WESTERN CWA. WILL SEE A SIMILAR SCENARIO ON
FRIDAY...WITH BETTER STORM CHANCES A LITTLE FURTHER SOUTH AND EAST.

THE WEEKEND LOOKS MAINLY DRY RIGHT NOW AS RIDGE SHIFTS A BIT FURTHER
EAST INTO THE HIGH PLAINS. WITH SOME LINGERING POTENTIAL FOR STORM
DEVELOPMENT OVER HIGHER TERRAIN...WILL KEEP SLIGHT CHANCE POPS OVER
WESTERN CWA ON SATURDAY. HIGH TEMPS INTO THE FIRST PART OF NEXT WEEK
WILL CONTINUE TO BE IN THE MID 80S TO MID 90S. LOOKS LIKE RIDGE WILL
BEGIN TO BREAK DOWN EARLY NEXT WEEK WITH MORE ZONAL FLOW DEVELOPING.
HAVE INTRODUCED SOME LOW POPS ON MON AND TUE WITH THIS TRANSITION.

&&

UNR WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.

ST
Hazardous weather outlook, Jul 14, 4:30 AM MST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
530 AM MDT WED JUL 14 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
530 AM MDT (630 AM CDT) WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA BEGINNING LATE THIS
AFTERNOON. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL
LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. LATER
TONIGHT...THE THREAT FOR SEVERE THUNDERSTORMS WILL SHIFT EAST OF
THE BLACK HILLS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...
THESE STORMS LATER TONIGHT MAY PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SOME THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY ACROSS THE
REGION...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JOHNSON

In the hours before

Local storm report, Jul 14, 2:22 PM MST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
322 PM MDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             MT. RUSHMORE            43.88N 103.45W
07/14/2004  0.88 INCH        PENNINGTON         SD   PARK/FOREST SRVC

0250 PM     HAIL             3 E HILL CITY           43.93N 103.51W
07/14/2004  0.75 INCH        PENNINGTON         SD   TRAINED SPOTTER

0300 PM     HAIL             2 NW CUSTER PARK HEADQU 43.79N 103.42W
07/14/2004  0.75 INCH        CUSTER             SD   PUBLIC

            3/4 INCH HAIL AT CENTER LAKE...LASTED 7 MINUTES

&&

ME
Local storm report, Jul 14, 2:39 PM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             3 SE HILL CITY          43.90N 103.53W
07/14/2004  0.88 INCH        PENNINGTON         SD   TRAINED SPOTTER

            HAIL LASTED 30 MINUTES...COVERING GROUND.

0325 PM     HAIL             8 E CUSTER              43.77N 103.44W
07/14/2004  1.00 INCH        CUSTER             SD   PARK/FOREST SRVC

0325 PM     HAIL             10 E CUSTER             43.77N 103.40W
07/14/2004  1.00 INCH        CUSTER             SD   PARK/FOREST SRVC

&&

ME
Local storm report, Jul 14, 7:08 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
808 PM MDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 E CUSTER              43.77N 103.50W
07/14/2004  1.00 INCH        CUSTER             SD   PUBLIC

&&

RUDGE
Local storm report, Jul 14, 7:32 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
832 PM MDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             5 SW BUFFALO            45.53N 103.62W
07/14/2004  0.88 INCH        HARDING            SD   PUBLIC

            NICKEL HAIL LASTED FOR 20 MINUTES.

0715 PM     HAIL             11 NE REDIG             45.38N 103.39W
07/14/2004  0.75 INCH        HARDING            SD   CO-OP OBSERVER

0730 PM     HAIL             10 S BUFFALO            45.44N 103.55W
07/14/2004  0.88 INCH        HARDING            SD   PUBLIC

            NICKEL SIZED HAIL COMPLETELY COVERING THE GROUND. HAIL
            LASTED FOR 15 MINUTES.

0745 PM     HAIL             20 E REDIG              45.27N 103.14W
07/14/2004  1.75 INCH        HARDING            SD   PUBLIC

            HAIL LASTED FOR 10 MINUTES.

&&

RUDGE

The radar

The Rapid City radar (KUDX), 192 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Harding

When
July 14, 8:15 PM MST to 8:25 PM MST
Where
Harding County, 8 mi E of Ludlow
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.833, -103.217

Hail, Harding

When
July 14, 8:40 PM MST
Where
Harding County, 1 mi N of Ralph
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.783, -103.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5412556, 5412557.